Nebraska, 2020

High Wind in Nebraska, November 14, 2020

November 14, 2020 · NWS GID · 4 events in 3 counties and zones

A cold front brought strong northwesterly wind gusts during the late afternoon on November 14th. A strong low pressure system across southern Canada forced a cold front through south central Nebraska during the late afternoon hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cold front brought strong northwesterly wind gusts during the late afternoon on November 14th. A strong low pressure system across southern Canada forced a cold front through south central Nebraska during the late afternoon hours. Strong northwest wind gusts accompanied the passage of the front, particularly across the western third of the County Warning Area (CWA), where a few gusts of 55 to 65 mph were measured. There was no known damage or impacts from the high wind. The severe wind gusts were supported by intense pressure rises on the order of 4-5mb per 2 hours. The arrival time of the front during or just after peak mixing was also a contributing factor. Peak wind gusts further east were weaker, but still strong, at speeds of 50 to 55 mph, as far east as Highway 281. Peak wind gusts remained less than 50mph east of Highway 281 as the 2hr pressure rises decreased to 2-3 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 14, 3:01 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 14, 3:01 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
301 PM CST Sat Nov 14 2020

.DISCUSSION...(This evening through Saturday)
Issued at 254 PM CST Sat Nov 14 2020

We've been off to a slow start today forecast wise. Cloud cover held
temps down a touch earlier this morning, but breaks in the cloud
deck have allowed temps to catch back up to the diurnal curve and
look to now be back on track for today. Dewpoints have also been
reluctant to drop and are mostly still in the 30s. Winds have also
been rather slow to get going and only just now seem to finally be
picking up. All that being said, we've yet to even reach near-
critical fire weather conditions yet, but there is still time for
conditions to catch up. The sfc cold front has made its way through
the area and is now just off to the east. Thus if conditions are
going to worsen it would be over the next couple hours in the wake
of the front. As the main trof passes overhead later this evening,
there is a slight chance for a few weak showers to crop up mainly
across the northern half of the CWA later this afternoon and
evening.

Tomorrow brings the return of clear skies and another long stretch
of dry weather. We'll enter northwest flow aloft as the current trof
departs to the east and ridging begins building over the western
CONUS. Expecting highs to be right around average tomorrow, in the
low to mid 50s. With drier air in place behind the front, dewpoints
are expected to be significantly lower tomorrow which will lead to
RH values in the teens and low 20s across the whole CWA tomorrow
afternoon. While this seems like a pretty good bet, its the winds
tomorrow that are less certain. Conditions still look to be
breezy, but not nearly to the extent we saw yesterday or are
expected to see today. So while tomorrow certainly looks good for
near-critical fire weather conditions, it might be rather
difficult to see critical thresholds met.

As the upper level ridge axis strengthens over the western CONUS and
works its way east, we will see temps gradually increasing to above
average on Monday and Tuesday. Then as the ridge axis passes through
on Wednesday, we can expect to see our warmest day of the week with
highs well above normal and into the 60s and low 70s, along with
warm southerly flow at the sfc. By Wednesday evening we return to
more zonal flow aloft with little change in the overall pattern for
a few days. A quick midlevel short wave looks to develop on Thursday
and help extend the reach of a cold front attached to a closed low
north of the Great Lakes. This weak cold front looks to move through
late Thursday night, turning sfc winds northerly and bringing
temperatures down slightly for Friday. Currently this front looks to
stall just to our south on Friday and bring our next chance for
precip overnight Friday and into Saturday. Precip type looks to
start out as rain and then briefly transition to snow before
changing back to rain during the day on Saturday. However this is
all the way at the end of the 7-day period so a lot is subject to
change between now and then.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1112 AM CST Sat Nov 14 2020

VFR conditions continue through the end of the period. The only
real concerns today are strong winds (gusts to around 40-45 kts
possible) and LLWS tonight that could last through mid morning
tomorrow. There is also the potential for more strong gusty winds
tomorrow, but there is more uncertainty in the forecast at this
point, so confidence is not as high regarding magnitude.

&&

.FIRE WEATHER...
Issued at 254 PM CST Sat Nov 14 2020

While a Red Flag Warning is in effect till 6PM this evening, we've
struggled to reach criteria to this point. The forecast overall
has been rather sluggish today but seems to be catching up, which
means that conditions still have time to worsen this afternoon. So
though we are not out of the woods just yet, the chance of
critical conditions materializing is becoming more slim.

Tomorrow looks to be a better bet for at least near critical
conditions due to the drier air in place behind the front
(dewpoints expected to be in the teens in the afternoon). The part
that is iffy are the winds. Winds are still expected to be breezy
tomorrow, though not nearly as much so as yesterday or what is
expected today. So it's something to keep an eye on.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 6 PM CST this evening for NEZ082-083.

KS...Red Flag Warning until 6 PM CST this evening for KSZ005-017-018.

&&

DISCUSSION...Shawkey
AVIATION...Shawkey
FIRE WEATHER...Shawkey
Hazardous weather outlook, Nov 14, 3:15 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
315 PM CST Sat Nov 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
315 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Near-critical to critical fire weather conditions are expected
across portions of the outlook area through this evening,
primarily along and west of a line from Kearney Nebraska to
Beloit Kansas. A Red Flag Warning is in effect till 6 PM for
extreme southwestern portions of the outlook area. Please refer to
the latest warning message for additional information.

Strong northwest winds are expected to develop across the outlook
area behind a passing cold front. Sustained speeds near 30 MPH
and gusts near 45 to 50 MPH will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday afternoon, near-critical fire weather conditions are
possible across much of the outlook area, though winds will not
be as strong as today.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Dawson

When
November 14, 4:24 PM CST
Where
Dawson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located 2 miles north-northwest of Gothenburg.

High Wind, Dawson

When
November 14, 4:35 PM CST
Where
Dawson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 63 MPH was measured by a mesonet station located 1 mile north-northeast of Cozad.

High Wind, Kearney

When
November 14, 5:06 PM CST
Where
Kearney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located 2 miles north-northeast of Norman.

High Wind, Valley

When
November 14, 5:53 PM CST
Where
Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Ord Airport AWOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923641, 923640, 923642, 923643.